Health Ministry Issues Recall of Alegro Anti-Allergy Syrup

Health Ministry Issues Recall of Alegro Anti-Allergy Syrup

The Ministry of Health and Wellness has announced a mandatory recall of Alegro (Cetrizine) anti-allergy syrup and has advised the public to refrain from using it. Today, the Director of the Drug Inspectorate Dr. Chrystal Samouge, explained that the product is being recalled from the market due to the use of chemicals that have been deemed unsafe for pharmaceutical use. The syrup was traced back to a company in Pakistan that is currently having its pharmaceutical practices reviewed by health authorities there. She said that symptoms may vary, depending on the quality of the medication consumed. 

Dr. Chrystal Samouge, Chief Drug Inspector, Ministry of Health and Wellness: “We identified that two batches of products had entered Belize. One batch entered late 2022 and one batch entered the country in May of 2023. This is a known manufacturing facility. The lab that it came out of is Pharmix Laboratories PVT Limited that’s a laboratory in Pakistan. The contamination it would have to be based on the manufacturing practices in that lab. Diethylene Glycol and Ethylene Glycol these substances are actually used as solvents however its not recommended for use in the pharmaceutical industry anymore because there are actually safer alternatives. So for example there is one I can think of is glycerin which is a safer solvent that can be used. That investigation into that manufacturing plant will have to be done by the regulatory authority of that country which is going to be the Drug Regulator Authority of Pakistan and it may mean for example that they may revoke their GMP certificate based on that investigation that is carried out by them. With these contaminants the effects that we would see would be, we would see it occuring in about an hour and it may start with symptoms such as nausea, vomiting, eye movement. It would really depend on the quantity that is ingested. So it may mean that you have mild to moderate symptoms again which would be like headache, nausea, vomiting but there are different phases. So you may move for example to neurological symptoms and if consumed in very large quantities it can result in for example organ damage.”

Samouge added that a reported five hundred bottles of the product came into the country between last year and this year. Alongside the recall, the Ministry is reviewing data from pharmacies to find out how many bottles have been sold to the public.

Related post

Karl Heusner Memorial Hospital Staff Now Insured Under New Agreement

Karl Heusner Memorial Hospital Staff Now Insured Under New…

Over four hundred staffers at the Karl Heusner Memorial Hospital are now insured under an insurance agreement created between the hospital…
Ambergris Caye Residents Benefit from New National Health Insurance Scheme

Ambergris Caye Residents Benefit from New National Health Insurance…

Residents of La Isla Bonita will now be able to access healthcare at a fraction of the cost through the National…
KHMH Workers Union Secures Insurance Packages After Three Years of Negotiations

KHMH Workers Union Secures Insurance Packages After Three Years…

The Karl Heusner Memorial Hospital Authority Workers Union (KHMHAWU) has managed to reach an agreement with the hospital’s management and secure…

Leave a Reply

Your email address will not be published. Required fields are marked *